Mississippi, 2008Damaging Wind and Strong Wind in Mississippi, December 27, 2008
December 27, 2008 · NWS MEG · 2 events in 2 counties and zones
A strong cold front moved through the Midsouth during the afternoon and evening hours of December 27th, 2008. Showers and thunderstorms developed out ahead of the front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the Midsouth during the afternoon and evening hours of December 27th, 2008. Showers and thunderstorms developed out ahead of the front. Some of the thunderstorms became severe and produced damaging winds and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 27, 1:26 PM CST, 9 minutes earlier.
Area forecast discussion, Dec 27, 1:26 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
126 PM CST SAT DEC 27 2008
.DISCUSSION...
A COLD FRONT CONTINUES TO MOVE ACROSS WESTERN ARKANSAS THIS
AFTERNOON. A LINE OF THUNDERSTORMS EXTENDS FROM NORTH-CENTRAL
ILLINOIS TO EAST TEXAS. HAVE BEEN IMPRESSED BY THE SUSTAINED WINDS
ACROSS THE MIDSOUTH AS WELL AS MAX TEMPS AND HIGH DEW POINTS GIVEN
THE END OF DECEMBER.
ONLY MINOR CHANGES TO ONGOING FORECAST THROUGH NEXT WEEKEND. THE
LINE OF STORMS TO OUR WEST WILL BEGIN TO ENTER THE FORECAST AREA
SHORTLY AFTER 3 PM...AND CONTINUE ITS EASTWARD PROGRESSION. WIND
DAMAGE REPORTS OCCURRING OVER WESTERN ARKANSAS AND SOUTHWEST
MISSOURI AS WELL AS OVER AREAS SURROUNDING ST. LOUIS. THREATS FOR
DAMAGING WINDS WILL STILL BE POSSIBLE OVER MUCH OF THE MIDSOUTH.
THE FRONT WILL MOVE INTO MISSISSIPPI AND ALABAMA OVERNIGHT. A FEW
LINGERING SHOWERS WILL BE POSSIBLE EARLY TOMORROW OVER
SOUTHEASTERN PARTS OF THE FORECAST AREA BEFORE CLEARING. EXPECT
TEMPERATURES TO BECOME NEAR NORMAL AFTER THE FRONT PASSES.
TRANQUIL WEATHER WILL PERSIST THROUGH MUCH OF NEXT WEEK. ANOTHER
FRONTAL PASSAGE WILL OCCUR TUESDAY NIGHT BUT LOW LEVEL MOISTURE
WILL BE LACKING. THUS NO PRECIPITATION IS EXPECTED WITH THIS
FRONT.
RAIN CHANCES WILL REMAIN IN THE FORECAST FOR FRIDAY INTO SATURDAY
AHEAD OF YET ANOTHER COLD FRONT TO START OFF NEXT WEEKEND.
AC
&&
.AVIATION...
18Z TAFS
SOUTHERLY WINDS WILL CONTINUE STRONG AND GUSTY THIS AFTERNOON.
FROPA...MEM 02-04JBR 23-01MKL 03-05TUP 04-06. SCT CELLS TO
DEVELOP AHEAD OF FRONT INTO +TSRA...SOME SEVERE. FRONT TO
PRODUCE WIND STORMS...POSSIBLE TORS. HOUR OR TWO OF RAIN AFTER
FRONTAL PASSAGE...THEN SKIES CLEAR OUT. LEFT WITH NORTHWEST
WINDS AND COOLER TEMPS. AVN INTERESTS WILL HAVE TO WATCH AND
PLAN CAREFULLY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 43 55 36 61 / 100 10 0 0
MKL 41 52 30 56 / 100 10 0 0
JBR 35 49 32 55 / 70 10 0 0
TUP 45 56 34 58 / 100 10 0 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Dec 27, 10:14 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1014 AM CST SAT DEC 27 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281815-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1014 AM CST SAT DEC 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL. THE MODERATE RISK IS ROUGHLY
ALONG AND NORTH OF A HAYTI TO BLYTHEVILLE TO JONESBORO LINE.
A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS FOR MUCH OF WEST
TENNESSEE...NORTH MISSISSIPPI AND THE REMAINDER OF EAST ARKANSAS.
THE SLIGHT RISK AREA IS ALONG AND WEST OF A LEXINGTON TO SELMER TO
PONTOTOC TO PITTSBORO LINE.
SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT AREAS WEST OF THE
MISSISSIPPI RIVER BY 5 PM. THE LINE OF STORMS WILL THEN SPREAD
INTO NORTH MISSISSIPPI AND WEST TENNESSEE. DAMAGING WINDS WILL BE THE
PRIMARY HAZARD AS A SQUALL LINE DEVELOPS ALONG A SURFACE COLD
FRONT. ISOLATED TORNADOES ARE ALSO POSSIBLE.
A WIND ADVISORY IS IN EFFECT ACROSS THE ENTIRE MID SOUTH UNTIL
MIDNIGHT. SOUTH WINDS WILL PERSIST AT 20 TO 30 MPH WITH GUSTS TO
40 MPH IN THE WESTERN HALF OF THE MIDSOUTH AND BY MIDDAY ACROSS THE
EASTERN HALF.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.
Strong Wind, De Soto
- When
- December 27, 1:35 PM CST to 1:40 PM CST
- Where
- De Soto forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.875, -89.992 (the zone’s center; the record gives no point)
Strong gradient winds knocked down power lines across DeSoto County which caused widespread power outages.
Thunderstorm Wind, Alcorn
- When
- December 27, 9:22 PM CST to 9:27 PM CST
- Where
- Alcorn County, 2.12 mi S of Kossuth to 2.1 mi SSE of Kossuth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.839, -88.628
Straight line winds knocked down trees and power lines west of Biggersville, near the intersection of County Road 534 and County Road 513.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, December 27, 20081 death · 1 event
- Flash Flooding and Damaging Winds in Illinois, December 27, 2008$787,000 · 61 kt wind · 36 events
- Flood in Michigan, December 27, 2008$3.6 million · 1 event
- Flash Flooding and Flooding in Illinois, December 27 to 28, 2008$1.1 million · 65 kt wind · 16 events
- Ice Storm in Iowa, December 27, 2008$220,000 · 26 events
- Tornadoes and Flash Flooding in Missouri, December 27, 2008$93,000 · EF0 · 43 events
- Flooding in New York, December 27 to 31, 2008$400,000 · 8 events
- Strong Wind in Illinois, December 27 to 28, 20085 injured · $50,000 · 1 event
- Damaging Winds in Illinois, December 27, 2008$203,000 · 65 kt wind · 7 events
- Hail and Damaging Winds in Kansas, December 27, 2008$150,000 · 52 kt wind · 6 events
- Damaging Winds in Missouri, December 27, 2008$123,000 · 61 kt wind · 5 events
- Tornadoes and Flash Flooding in Missouri, December 27, 2008EF1 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145264, 145266.